MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 28 +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 28 +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71309011
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erosion (1750); Failure of Implant (1924); Pain (1994); Injury (2348)
Date of Event 09/27/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision was performed due to painful right hip bipolar arthroplasty with erosive changes of the acetabulum.Taper femoral head, shell/ uhmwpe liner and femoral component were exchanged and procedure was converted to a total hip replacement.Stem was retained.
 
Additional Manufacturer Narrative
B3 - corrected the date of event to 27sept2018 d10 - remove 71322046 07bm07767 as a concomitant device.
 
Event or Problem Description
It was reported that, after a right hip bipolar arthroplasty had been performed on (b)(6) 2007, the patient experienced pain and erosive changes of the acetabulum.This adverse event was treated by a revision surgery on (b)(6) 2018.Two components were exchanged: cocr 12/14 fem head 28 +0 ((b)(4)) and tandem bipolar cocr 46od 28id ((b)(4)), while the syn por plus ha so stem sz 11 was retained, resulting in a conversion to a total hip arthroplasty.Current health status of patient is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that, after a right hip bipolar arthroplasty had been performed on (b)(6) 2007, the patient experienced pain and erosive changes of the acetabulum.This adverse event was treated by a revision surgery on (b)(6) 2018.Two components were exchanged: cocr 12/14 fem head 28 +0 (b)(4) and tandem bipolar cocr 46od 28id (b)(4), while the syn por plus ha so stem sz 11 was retained, resulting in a conversion to a total hip arthroplasty.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms the root cause of the ¿erosion¿ of the acetabular region cannot be definitively concluded and it cannot be ruled out that progression of disease played a role and therefore not a failure of a smith and nephew device.Without x-rays or the explanted components a full investigation cannot be made.The activity of the patient is unknown and the prosthesis was insitu about eleven years.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or loss of sterility.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
COCR 12/14 FEM HEAD 28 +0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10551816
Report Number1020279-2020-04657
Device Sequence Number3975800
Product Code LPH
UDI-Device Identifier03596010459664
UDI-Public03596010459664
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71309011
Device Catalogue Number71302800
Device Lot Number07KM01481
Initial Date Received by Manufacturer 08/20/2020
Supplement Date Received by Manufacturer08/20/2020
06/24/2021
08/02/2021
Initial Report FDA Received Date09/17/2020
Supplement Report FDA Received Date09/18/2020
06/30/2021
08/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71302800 07KM01481 / 71322046 07BM07767; SYN POR PLUS HA SO STEM SZ 11; 71302800 07KM01481 / 71322046 07BM07767
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR